Alert archive / Massachusetts / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at May 21, 2024, 6:16 PM EDT for Franklin County, Massachusetts. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2024, 6:16 PM EDT (22:16 UTC)
- Expired
- May 21, 2024, 7:14 PM EDT
- In force
- 58 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, MA
The radar
The Albany radar (KENX), 121 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:20 PM EDT | FLOOD | 2 Nw Sunderland, MA | Restaurant kitchen at the Tree House Brewery in South Deerfield was flooded. Relayed by Amateur Radio. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798
WGUS51 KBOX 212216
FFWBOX
MAC011-212345-
/O.NEW.KBOX.FF.W.0001.240521T2216Z-240521T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
616 PM EDT Tue May 21 2024
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
Central Franklin County in western Massachusetts...
* Until 745 PM EDT.
* At 616 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is
1.5 to 2.5 inches in 1 hour. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Deerfield, Montague, Sunderland, Conway, Leverett and Whately.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4244 7260 4249 7268 4253 7262 4254 7257
4246 7246
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR
$$
KC1 follow-up statement
425
WGUS71 KBOX 212314
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
714 PM EDT Tue May 21 2024
MAC011-212324-
/O.CAN.KBOX.FF.W.0001.000000T0000Z-240521T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MA-
714 PM EDT Tue May 21 2024
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL FRANKLIN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4244 7260 4249 7268 4253 7262 4254 7257
4246 7246
$$
KCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:03 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 21, 3:03 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 303 PM EDT Tue May 21 2024 .SYNOPSIS... A high pressure remains just south of New England, setting the stage for summerlike warmth through Thursday away from the immediate south coast. Generally dry weather is expected through Wednesday, but an approaching cold front may bring a round of scattered showers and thunderstorms Thursday afternoon and evening. A few strong to severe storms are possible. Still warm and mainly dry on Friday. Continued warm but unsettled through this weekend, then cooler early next week with more seasonable temperatures. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... We continue to monitor some scattered convection which has been firing off in NY this afternoon and inching closer to SNE. However, due to lack of strong bulk shear these cells are going up and down fairly quickly without reaching severe levels. This is expected to be the case with a smattering of pop-up thunderstorms over northwest MA this afternoon and early evening, even as bulk shear is expected to increase marginally to 20-25kts lapse rates are poor and only sub severe activity is expected at this time. After a warm Tuesday temperatures will cool tonight but remain several degrees warmer than the night previous, in the mid to upper 50s and even low 60s thanks to increasing moisture/dewpoints on SW flow. The surface high pressure in place to our south will remain overnight leading to prolonged warmth and fog/low stratus on the immediate south coast and southeast MA. The more southwesterly trajectory of the wind should help the those low clouds/fog to be limited further south than last night, and is not expected to again extend into the CT Valley. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Wednesday expect more of the same, but starting off with a warmer low temp will help us achieve the hottest day of the week, with highs reaching into the upper 80s inland (low 90s in the hottest locations like the Merrimack Valley and northern CT valley). Those along the south coast will be spared the hot temps thanks to onshore flow keeping temps in the 70s. During the afternoon we may once again see a pop up shower or thunderstorm, but less coverage is expected than today; not seeing any strong source of forcing other than diurnal heating and shear is even weaker than today. Overnight lows temperatures will once again be quite mild owing to the high dewpoint airmass overhead, in the upper 50s and low 60s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Key Points... * A few strong to severe t-storms possible Thu. Damaging wind and large hail are the main threats * Warm and dry Fri with above normal temps persisting * Continued warm this weekend but turning more unsettled, then cooler early next week with risk of showers Thursday... The main forecast challenge revolves around the potential for severe weather as a cold front moves into a rather warm and humid airmass in place across SNE. While there is some uncertainty with extent of cloud cover and how that will impact instability, we expect at least partial sunshine which will allow temps to reach mid-upper 80s, except 70s near the south coast. Dewpoints will climb into the mid 60s. These conditions beneath decent mid level lapse rates will contribute to SBCAPES of 1000+ J/kg with a low prob of 2000 J/kg. Effective shear is progged around 25-35 kt which is on the lower end of what would be considered sufficient for organized severe convection. The one negative factor which may limit areal coverage of severe storms is limited synoptic forcing as main shortwave energy and best upper jet dynamics will be well to the north. This is reflected in the NAM3k and FV3 simulated reflectivity which shows rather widely scattered storms. The CSU ML probs are still highlighting SNE for a low risk for severe. Still not within the window of the full suite of hi-res CAMs which will provide a better idea of coverage and intensity of storms. Current thinking is we will see a few strong to severe storms with best chance across interior MA into CT which is where NCAR ensembles show best updraft helicity swaths. Favorable low level lapse rates suggest damaging wind will be the primary threat with any severe storms, but hail is a secondary risk given decent mid level lapse rates and marginal shear. SW flow off cooler SST will limit instability and severe potential across RI and SE MA. Weakening storms will move to the south coast Thu evening then drier air from the north will gradually overspread SNE overnight Thu night. Friday... SNE will be in between systems Fri with northern stream trough and attendant cold front well to the north and weaker shortwave to the south. Rather dry air in the mid levels will lead to lots of sunshine although clouds may linger along the south coast in the morning before sunshine increases. It will be another warm day as 925 mb temps reach 20-21C. Highs will reach well into the 80s, but sea breezes will keep coastal locations cooler. It also won't be quite as humid as mixing lowers dewpoints into the 50s. This weekend into early next week... Messy pattern sets up with numerous shortwaves within a quasi-zonal flow before pattern amplifies early next week. A few of these shortwaves will be rotating through New Eng and PWATs will be above normal which will result in an unsettled pattern with showers at times although no washouts are expected. Timing of these shortwaves will be a challenge but it looks like there will be a risk of showers somewhere in SNE each day. Warm pattern continues this weekend with above normal 925 mb temps leading to 70s and lower 80s for highs, then cooler early next week. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. This afternoon...High confidence in trends, moderate in exact timing. Winds out of the S/SW at 5-10 kts. Sea breeze will continue across eastern coastal locations roughly through 21Z, but some uncertainty in if winds will be light enough in lowest 2kft per RAP soundings. Tonight...High confidence in trends, moderate in exact timing. Conditions deteriorate to IFR/LIFR across the south coast, especially near and SE of the I-95 corridor. The only exception is for the Boston metro area where am anticipating the SWly component to keep the fog/stratus at bay. Some uncertainty if this stratus/fog moves up the CT River Valley, so have only hinted at BAF. Winds relatively light (<10 kts) out of the SW. Wednesday...High confidence. Should see any IFR/LIFR stratus and fog burning off roughly 10-13Z, though may linger longer for ACK. Elsewhere VFR with SW winds 5-10 kts and 15-20 kt gusts during the afternoon. Wednesday night...Moderate confidence. Light SW winds continue 5-10 kts. IFR/MVFR cigs in stratus/fog possible over southeast MA terminals but low confidence in areal extent. KBOS TAF...High confidence in TAF, moderate confidence in timing. VFR. Seabreeze expected through about 21Z but confidence in exact timing that winds switch back to S/SSW is low to moderate. KBDL TAF...High confidence. Not out of question stratus/fog comes back in tonight, but confidence not high enough to include in latest update. Winds S 5-10 kts today shifting to the SW tonight. Outlook /Thursday through Sunday/... Thursday: VFR. Breezy. Chance SHRA, chance TSRA. Thursday Night: VFR. Slight chance SHRA, slight chance TSRA. Friday through Friday Night: VFR. Saturday: VFR. Slight chance SHRA. Saturday Night: VFR. Chance SHRA. Sunday: VFR. Slight chance SHRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Through Wednesday night...High Confidence. High pressure south of the waters maintains relatively light winds and seas through Wednesday night. The main concern will be poor visibility in areas of fog reducing visibility to less than 1 mile at times tonight and Wednesday night. Outlook /Thursday through Sunday/... Thursday: Winds less than 25 kt. Slight chance of rain showers. Local visibility 1 to 3 nm. Thursday Night: Winds less than 25 kt. Chance of rain showers, chance of thunderstorms. Friday through Friday Night: Winds less than 25 kt. Saturday: Winds less than 25 kt. Slight chance of rain showers. Saturday Night: Winds less than 25 kt. Chance of rain showers. Sunday: Winds less than 25 kt. Slight chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC/BW NEAR TERM...BW SHORT TERM...BW LONG TERM...KJC AVIATION...KJC/BW MARINE...KJC/BW
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:33 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 42 min |
| May 21, 4:59 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 46 min |
| May 21, 5:57 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 28 min |
Nearby
Flash Flood Warnings in Massachusetts, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.